Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 11, 2024, 2:51 PM EDT for Monroe County, Orleans County, Wayne County, New York. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2024, 2:51 PM EDT (18:51 UTC)
- Expired
- Aug 11, 2024, 3:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Monroe County, NY, Orleans County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 104 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 3:10 PM EDT | TSTM WND DMG | 3 Nw Irondequoit, NY | Large tree down on powerlines and a backyard shed on Lakeshire Rd. Time estimated by radar. |
| Aug 11, 3:43 PM EDT | TSTM WND DMG | Pultneyville, NY | Several trees and limbs down. Public report on social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704
WUUS51 KBUF 111851
SVRBUF
NYC055-073-117-111945-
/O.NEW.KBUF.SV.W.0101.240811T1851Z-240811T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
251 PM EDT Sun Aug 11 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northwestern Wayne County in western New York...
Northeastern Orleans County in western New York...
Northern Monroe County in western New York...
* Until 345 PM EDT.
* At 250 PM EDT, a severe thunderstorm was located near Hamlin Beach
State Park, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rochester, Greece, Irondequoit, Brockport, Hilton, Webster,
Gates-North Gates, Hamlin Beach State Park, Ontario, and
Williamson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4339 7775 4328 7754 4332 7735 4333 7714
4332 7702 4315 7700 4317 7803 4339 7804
4340 7789
TIME...MOT...LOC 1850Z 266DEG 37KT 4329 7791
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HSK1 follow-up statement
947
WWUS51 KBUF 111920
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
320 PM EDT Sun Aug 11 2024
NYC073-111930-
/O.CAN.KBUF.SV.W.0101.000000T0000Z-240811T1945Z/
Orleans NY-
320 PM EDT Sun Aug 11 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORLEANS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4328 7754 4332 7735 4333 7714 4332 7702
4315 7700 4317 7778 4338 7775
TIME...MOT...LOC 1920Z 266DEG 37KT 4331 7749
$$
NYC055-117-111945-
/O.CON.KBUF.SV.W.0101.000000T0000Z-240811T1945Z/
Wayne NY-Monroe NY-
320 PM EDT Sun Aug 11 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN WAYNE AND NORTHEASTERN MONROE COUNTIES...
At 320 PM EDT, a severe thunderstorm was located 7 miles northwest of
Webster, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rochester, Greece, Irondequoit, Webster, Gates-North Gates, Ontario,
Williamson, Sodus, Charlotte, and Union Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4328 7754 4332 7735 4333 7714 4332 7702
4315 7700 4317 7778 4338 7775
TIME...MOT...LOC 1920Z 266DEG 37KT 4331 7749
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:32 AM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 11, 10:32 AM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1032 AM EDT Sun Aug 11 2024
.SYNOPSIS...
An upper level trough will bring cool but unsettled weather through
Monday with lake effect rain showers downwind of the lakes, and
general showers and a few thunderstorms today. After this high
pressure will build in, bringing a return to fair and seasonably
warm weather for Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A closed upper level low will slowly move east through tonight,
passing just north of the area this afternoon. This will keep
relatively cool air aloft across the region, with 850mb temps
sampled by the 12z BUF sounding around +9C. This will translate to
highs only in the upper 60s to lower 70s by this afternoon, which is
5 to 10 degrees below normal.
Regional radar late this morning continues to show broken bands of
moderate lake effect showers east/northeast of both lakes as
moisture increases ahead of the upper low. Showers and a few
thunderstorms will become more widespread this afternoon through
early evening as the trough passes by during peak diurnal heating.
Instability will still be limited, but the cool air aloft will
steepen lapse rates and also make it easier for graupel (small hail)
to fall to the surface. Otherwise, it will be breezy again today,
with gusts 25 to 35 mph.
Winds will veer to the west tonight as the trough moves east into
southern Quebec. Lake effect rain showers will organize east-
southeast of the lakes with the chance for thunder near the Lake
Ontario shoreline. The system will also produce decent rainfall
amounts with a half inch to an inch of rain east of Lake Ontario.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Chances for lake effect rain showers will continue east and
southeast of the lakes Monday morning. After that....a potent
shortwave wrapping around the backside of the departed mid-level
low will bring some showers and thunderstorms inland from the
lakes in the afternoon. Shower and thunderstorm chances quickly
diminish in the evening as the shortwave departs off to our east
and southeast.
High pressure builds in Monday night bringing mainly dry weather
through Thursday. That said...with the trough still lingering over
the eastern Great Lakes, an isolated shower or thunderstorm will
still be possible each afternoon.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
An area of low pressure is advertised to approach the Great
Lakes region by Friday. This system potentially will bring a
better chance of organized showers and storms as we head into
the weekend. As was mention in the previous disco...there still
remains a fair amount of uncertainty. For now...have leaned on
NBM guidance for Friday and Saturday.
Temperatures during this period will remain above normal.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Mainly VFR flight conditions expected for the TAF cycle, with
cigs mainly 3-6k feet. Localized MVFR in lake effect rain
showers east of the lakes through mid-morning but these are
unlikely to impact TAF sites except for KART/KJHW. Winds will
pick up again during the day today with gusts around 25 knots
this afternoon.
A trough moves across the region today, with showers and a few
thunderstorms becoming more widespread this afternoon into early
evening. Freezing levels are low so thunderstorms or heavier showers
may contain small hail/graupel. Localized MVFR in heavier
showers/storms.
Precipitation will transition back to lake effect in the wake of
the trough tonight, with lots of cloud cover mainly in the VFR
flight category. Lake effect rain showers will mainly be east
and southeast of the lakes, which will not impact most TAF sites
with the exception of KJHW.
Outlook...
Monday...MVFR/VFR with lake effect showers east of the lakes
transitioning to more general scattered showers and isolated
thunderstorms.
Monday night through Thursday...Mainly VFR.
&&
.MARINE...
Moderately brisk west to southwesterly winds will continue across
the Lower Great Lakes into tonight. Extended small craft
headlines by a few hours for Lake Erie and issued headlines for
the Lower Niagara River due to a slightly higher wind forecast.
With a favorably cool environment in place aloft, any lake
effect rain showers will have the potential to produce
waterspouts on the lakes and some thunderstorms. Waterspouts
tend to form on boundaries.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through this evening for NYZ001>004-
010-019-085.
Beach Hazards Statement through late tonight for NYZ005>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
Small Craft Advisory until 2 AM EDT Monday for LEZ040-041.
Small Craft Advisory until 2 AM EDT Monday for LOZ042-
043.
Small Craft Advisory until 5 AM EDT Monday for LOZ044-045.
&&
SYNOPSIS...Apffel
NEAR TERM...Apffel/PP
SHORT TERM...AR
LONG TERM...AR
AVIATION...Apffel/HSK
MARINE...Apffel/HSKHazardous weather outlook, Aug 11, 4:08 AM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 408 AM EDT Sun Aug 11 2024 NYZ008-011>014-020-021-120900- Lewis-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 408 AM EDT Sun Aug 11 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>007-120900- Northern Cayuga-Oswego-Jefferson- 408 AM EDT Sun Aug 11 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>004-120900- Niagara-Orleans-Monroe-Wayne- 408 AM EDT Sun Aug 11 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-120900- Northern Erie-Chautauqua-Southern Erie- 408 AM EDT Sun Aug 11 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-120900- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 408 AM EDT Sun Aug 11 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-120900- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 408 AM EDT Sun Aug 11 2024 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a risk of waterspouts tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a risk of waterspouts today through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Aug 11, 11:37 AM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1137 AM EDT Sun Aug 11 2024
NYZ012-020-021-085-111630-
Cattaraugus NY-Allegany NY-Southern Erie NY-Wyoming NY-
1137 AM EDT Sun Aug 11 2024
...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE AND NORTHWESTERN ALLEGANY COUNTIES
THROUGH 1230 PM EDT...
At 1136 AM EDT, Doppler radar was tracking gusty showers over
Springville, or 17 miles southeast of Hamburg, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springville, Arcade, Franklinville, Rushford, East Concord, Ashford
Hollow, Concord, Yorkshire, Sardinia, Eagle, Delevan, Lyndon, Lime
Lake-Machias, Farmersville Station, Hardy Corners, West Valley, and
Sandusky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4242 7880 4259 7875 4254 7816 4228 7830
TIME...MOT...LOC 1536Z 282DEG 23KT 4249 7868
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 11, 1:27 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
127 PM EDT Sun Aug 11 2024
NYZ001-111815-
Niagara NY-
127 PM EDT Sun Aug 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NIAGARA COUNTY THROUGH 215 PM
EDT...
At 127 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Niagara State Park, or 13 miles north of Niagara Falls, moving
east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lockport, Newfane, Youngstown, Middleport, Fort Niagara State Park,
Wilson, Barker, Gasport, Cambria Center, Olcott, Ransomville, and
Appleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4340 7864 4342 7848 4313 7847 4320 7905
4325 7906 4326 7907 4330 7909
TIME...MOT...LOC 1727Z 279DEG 29KT 4329 7905
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 11, 2:06 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Buffalo NY
206 PM EDT Sun Aug 11 2024
NYZ001-002-111845-
Orleans NY-Niagara NY-
206 PM EDT Sun Aug 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NIAGARA AND ORLEANS
COUNTIES THROUGH 245 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middleport, or 8 miles northwest of Medina, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Medina, Albion, Middleport, Holley, Waterport, Lakeside Beach State
Park, Point Breeze, Kent, Ridgeway, Shelby, Clarendon, Gaines,
Kendall, Lyndonville, Barker, Fancher, Gasport, Barre Center,
Knowlesville, and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4339 7864 4342 7831 4342 7809 4340 7800
4316 7800 4319 7867
TIME...MOT...LOC 1806Z 260DEG 41KT 4331 7851
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HSKLocal storm report, Aug 11, 2:25 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
225 PM EDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Marine Tstm Wind Olcott 43.34N 78.72W
08/11/2024 M40 MPH LOZ042 NY C-Man Station
&&
PPThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:25 AM EDT | Special Marine Warning | BUF | 110 min | |
| Aug 11, 7:44 AM EDT | Special Marine Warning | BUF | 2 hr | |
| Aug 11, 10:33 AM EDT | Special Marine Warning | BUF | 117 min | |
| Aug 11, 11:37 AM EDT | Special Weather Statement | BUF | Cattaraugus | 53 min |
| Aug 11, 1:11 PM EDT | Special Marine Warning | BUF | 94 min | |
| Aug 11, 1:27 PM EDT | Special Weather Statement | BUF | Niagara | 48 min |
| Aug 11, 2:06 PM EDT | Special Weather Statement | BUF | Orleans | 39 min |
| Aug 11, 2:08 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Niagara, Orleans | 50 min |
| Aug 11, 2:31 PM EDT | Special Marine Warning | BUF | 89 min | |
| Aug 11, 2:53 PM EDT | Special Weather Statement | BUF | Orleans | 52 min |
| Aug 11, 3:40 PM EDT | Special Weather Statement | BUF | Cayuga | 65 min |
| Aug 11, 3:44 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 46 min |
| Aug 11, 3:50 PM EDT | Special Marine Warning | BUF | 40 min | |
| Aug 11, 4:11 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 52 min |
| Aug 11, 4:20 PM EDT | Special Weather Statement | BUF | Monroe | 40 min |
| Aug 11, 5:27 PM EDT | Special Weather Statement | BUF | Genesee | 48 min |
| Aug 11, 5:42 PM EDT | Special Marine Warning | BUF | 63 min | |
| Aug 11, 6:37 PM EDT | Special Weather Statement | BUF | Cattaraugus | 38 min |
| Aug 11, 7:41 PM EDT | Special Marine Warning | BUF | 94 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.